View Full Version : My Son Off Concerta All Weekend then Monday After School Saddness.


mollymae76
03-17-14, 07:45 PM
Anyone else's child seem depressed after going back on meds for school? I used to have him take them all the time but he only takes it on school days now.

Anyway, he seems so indecisive, lethargic and in general somber and sad. This is killing me!

I just was working with him on his 4th grade homework. He was looking in such despair that I convinced him to go play outside. He really wanted to complete his homework so it wouldn't bug him later but I actually talked him into going to have fun. :confused:

Maybe, he's just crashing on his concerta earlier now?

sarahsweets
03-18-14, 06:05 AM
For me, the consistency of a med schedule is more important than taking a break on the weekends and certainly, if going back on meds caused that kind of reaction in my kids then I wouldnt take a break at all.

JD9976
03-18-14, 08:01 AM
I have a few thoughts - hopefully my experiences help you figure out what's going on.

1. Concerta is similar to ritalin. Methylphenidate. I responded to this medication very well initially. Over time, I started to become irritable and depressed. It also led to a feeling of frustration ... Imagine how PeeWee Herman felt in "Big Top PeeWee" while he was in the bar..... everyone was talking and he yelled "I'm TRYING to use the PHONE!" - well, that's about how I felt - in an empty room. My doctor explained that the reasoning is that it mainly focuses on a single neurotransmitter (dopamine) - and could be causing an imbalance, and perhaps a serotonin deficiency - so we tried prozac in addition to the Ritalin. It served it's short term purpose, however, I wouldn't suggest it for a child who hasn't had enough time behind him to learn how his body responded. I ultimately switched to Adderall - the doctor explained that it also elevated the other neurotransmitter levels.

2. Nutrition, and rest. We need to compensate for the affects of stimulants. Sometimes they cause us to expend more energy than we normally would - catching up with sleep is critical. I also take magnesium supplements daily in addition to a few doses of 5-HTP weekly - in addition to a multi-vitamin every day. I also eat healthy, 6-9 servings of steamed vegetables every day and lean meats for protein. I get my junk food in too, however, managing blood sugar, blood pressure, and preventing deficiencies are important while on these meds - deficiencies in sleep or nutrition can cause depression.

3. His dose may be too high. Taking them every day, perhaps, built a tolerance. Even though the effects of these meds range from 4 to 12 hours (depending on which med), trace amounts are still in our system for DAYS. Take a normal dose for DAYS and there's a residual amount of these meds floating around in our bodies - consider the gas tank FULL. Take a few days off, then, it empties the tank and it takes a few days to fill it back up again. FOR ME... with adderall, I'm best taking my (a) two day holiday (b) full dose for one day (c) half dose for two days (d) 1/4 dose until I take my holiday.

So, perhaps make a check list to make sure lifestyle things are in order. I know when I'm off my meds, I can fall back "into my old ways" and I get a certain "joy or stimulation" when not on them from getting interested in random things - the longer I'm on my meds, the more I forget how that felt . Soo many variables. The doctor should be able to help sort them out, but, most of all - if he seems depressed when going back to school - always consider it not being the meds. As little children, things may bother us - but we may not have the words to express it - or know how to handle situations... when we are older children, we may conceal what bothers us if we feel ashamed... (heck, I didn't learn the true meaning of anxiety until I was 19 - I had this feeling I just didn't know how to explain - my grandmother asked me if it was similar to waiting for an airplane that was late while I paced back and forth - and from that point on - I knew how to communicate having anxiety) ........

Best regards, I hope this helps make something "click" so you can get this straightened out.

mollymae76
03-18-14, 09:44 AM
For me, the consistency of a med schedule is more important than taking a break on the weekends and certainly, if going back on meds caused that kind of reaction in my kids then I wouldnt take a break at all.
I know, Right?! This is totally ME. I take my meds every single day no matter what. This condition is a chronic, every day thing so why not treat it as such?

I used to have the same exact philosophy for my son and even gave him is concerta every day of summer vacation, ect. When we went out of town for vacation to Disney in Feb., I forgot to give it to him for the first time in a year. At first I was bummed but then I saw him in a different light.

HE was his usually fun, goofy, full of life kid we had always know without any hint of crashiness.

So, I stopped giving it to him on the weekend. Sarah, you might be right and I need to rethink this approach.

He finally perked up by gametime and scored a bunch of baskets and rebounds at his basketball game last night and was really hyper on the court. He's a great athlete and outbursts vocally/gets super animated when he or his team makes a good play. Another parent was saying "wow! That guys an animal out there" I'm assuming his crash was SO over by then :giggle:

Anyway~Thanks so much for your input! I really appreciate it!

mollymae76
03-18-14, 09:53 AM
Thank you so much for your insight as well! I'm on adderall along with wellbutrin and really am doing great with the combo. At times, I've thought about switching him to vyvanse or adderall. Finances come into play though. The concerta is about $160 a month so not totally cost prohibitive, but getting there. :faint:

Anyway, your LAST paragraph might really be onto something too. I'm noticing he gets the Sunday night blues sometimes too. I attribute that to facing the responsibility of school, ect. That sense of impending doom really sucks. :rolleyes: I TOTALLY get it!



I have a few thoughts - hopefully my experiences help you figure out what's going on.

So, perhaps make a check list to make sure lifestyle things are in order. I know when I'm off my meds, I can fall back "into my old ways" and I get a certain "joy or stimulation" when not on them from getting interested in random things - the longer I'm on my meds, the more I forget how that felt . Soo many variables. The doctor should be able to help sort them out, but, most of all - if he seems depressed when going back to school - always consider it not being the meds. As little children, things may bother us - but we may not have the words to express it - or know how to handle situations... when we are older children, we may conceal what bothers us if we feel ashamed... (heck, I didn't learn the true meaning of anxiety until I was 19 - I had this feeling I just didn't know how to explain - my grandmother asked me if it was similar to waiting for an airplane that was late while I paced back and forth - and from that point on - I knew how to communicate having anxiety) ........

Best regards, I hope this helps make something "click" so you can get this straightened out.

infoseeker
03-18-14, 01:07 PM
I see the same behavior here. My son doesn't take his meds over the weekend so that he can catch up on his eating and to feel 'normal'. He's his bubbly engaging self, but then, when Monday morning comes, he becomes somber before he takes his med.

There's no way that I'll ever be able to convince him to take his med every single day.

Flory
03-18-14, 02:19 PM
I switched mess myself because concerta made me miserable/dark in the evenings due to the high dose necessary for my leve of symptom control. I agree with sweets in that ADHD doesn't stop so medicating 7/7 is best though I understand with children sometimes breaks are necessary

CrazyLazyGal
03-18-14, 10:25 PM
If the medication is turning them into zombies, then it's likely not the right medication or dosage. Have you tried lowering the dose?